Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Gastroenterol Hepatol. 2015 May;13(5):906-12.e2. doi: 10.1016/j.cgh.2014.11.007. Epub 2014 Nov 14.

Risk of upper and lower gastrointestinal bleeding in patients taking nonsteroidal anti-inflammatory drugs, antiplatelet agents, or anticoagulants.

Author information

1
Servicio de Aparato Digestivo, Hospital Clínico, University of Zaragoza, Zaragoza, Spain; CIBERehd, Barcelona, Spain. Electronic address: alanas@unizar.es.
2
CIBERehd, Barcelona, Spain.
3
Servicio de Aparato Digestivo, Hospital Clínico, University of Zaragoza, Zaragoza, Spain.
4
Servicio de Aparato Digestivo, Hospital Universiatrio Miguel Servet, Zaragoza, Spain.
5
CIBERehd, Barcelona, Spain; Hospital Donostia, San Sebastian, Spain.
6
CIBERehd, Barcelona, Spain; Servicio de Aparato Digestivo, Corporació Sanitària Universitària, Sabadell, Barcelona, Spain.
7
CIBERehd, Barcelona, Spain; Servicio de Aparato Digestivo, Hospital La Fe, Valencia, Spain.
8
Servicio de Aparato Digestivo, Hospital Costa del Sol, Marbella, Spain.
9
CIBERehd, Barcelona, Spain; Gastroenterología, Hospital de Valme, Sevilla, Spain.
10
Centro Español de Investigación Farmacoepidemiológica, Madrid, Spain.

Abstract

BACKGROUND & AIMS:

Treatment with nonsteroidal anti-inflammatory drugs (NSAIDs) or low-dose aspirin is associated with increased risk of upper gastrointestinal bleeding. There is little evidence on the risk of lower gastrointestinal bleeding with NSAIDs, antiplatelet agents (APAs), or anticoagulants. We aimed to quantify the relative risk (RR) of upper and lower gastrointestinal bleeding associated with use of NSAIDs, APAs, or anticoagulants.

METHODS:

We performed a case-control study that used data collected from consecutive patients hospitalized for gastrointestinal bleeding (563 upper, mean age, 63.6 ± 16.7 years and 415 lower, mean age, 70.8 ± 13.8 years), confirmed by endoscopy or other diagnostic procedures. Unhospitalized patients were used as controls (n = 1008) and matched for age, hospital, and month of admission. Drug use was considered current when taken within 7 days or less before hospitalization. RRs and 95% confidence intervals (CIs) were estimated by unconditional logistic regression analysis.

RESULTS:

Use of anticoagulants, low-dose aspirin, and other drugs (non-aspirin-APA, 82.3% thienopiridines) was associated with upper and lower gastrointestinal bleeding; the risk was 2-fold higher for anticoagulants (RR, 4.2; 95% CI, 2.9-6.2) than for low-dose aspirin (RR, 2.1; 95% CI, 1.4-3.3) or other non-aspirin-APA drugs (RR, 2.0; 95% CI, 1.6-2.6). NSAID use was also associated with increased risk of gastrointestinal bleeding and greater for upper (RR, 2.6; 95% CI, 2.0-3.5) than lower gastrointestinal bleeding (RR, 1.4; 95% CI, 1.0-1.9). Use of proton pump inhibitors was associated with reduced risk of upper, but not lower, gastrointestinal bleeding.

CONCLUSIONS:

Anticoagulants, low-dose aspirin, NSAIDs, and other non-aspirin-APA drugs are associated with increased risk of upper and lower gastrointestinal bleeding. Use of anticoagulants appears to be the strongest risk factor for gastrointestinal bleeding.

KEYWORDS:

Colon; Complication; Intestine; Peptic Ulcer; Side Effect; Small Bowel; Stomach

PMID:
25460554
DOI:
10.1016/j.cgh.2014.11.007
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center